Florida, 2006

Lightning Strike in Florida, May 28, 2006

May 28, 2006 · NWS JAX · 1 event in 1 county or zone

One home was set on fire by lightning in the Three Rivers Estates area. The extent of damage was unknown.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

One home was set on fire by lightning in the Three Rivers Estates area. The extent of damage was unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 28, 1:29 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, May 28, 1:29 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
229 PM EDT SUN MAY 28 2006

...COOLER ALONG THE COAST AND DRY EARLY THIS WEEK...

.SYNOPSIS...
A BACK-DOOR FRONT IS PUSHING INLAND ACROSS NORTH FL THIS
AFTERNOON...MERGING WITH AN EAST COAST SEABREEZE (ECSB) AND
PROVIDING FOCI FOR SCATTERED CONVECTION. TS HAVE BEGUN TO FIRE JUST
W OF LAKE GEORGE THIS AFTN WHERE OUTFLOW FROM MORNING CONVECTION
OFFSHORE OF THE FL COAST MERGED WITH THE LAKE BREEZE. ALSO NOTE A
LOBE OF DIFFERENTIAL POSITIVE VORT ADVECTION (DPVA) IN THE VC THE
ALTAMAHA RIVER AND THIS ENERGY IS LIKELY ENHANCING CURRENT
CONVECTION OVER OUR GA ZONES IN ADVANCE OF THE ECSB/FRONT. ALOFT
AN AMPLIFIED RIDGE EXTENDS FROM THE CENTRAL GULF COAST REGION WITH
STEERING FLOW OVER THE AREA VEERING WATER VAPOR IMAGERY SHOWS A
LARGE SWATH OF DRY AIR FILTERING DOWN ALONG THE SE ATLANTIC
SEABOARD TRAILING THE BACK-DOOR FRONT.

.SHORT TERM...TONIGHT THRU WED...
CONVECTION OCCURRING AHEAD OF THE FRONT/ECSB WILL LIKELY BECOME MORE
ENHANCED ACROSS OUR W FL ZONES LATE THIS AFTN/EVENING WHERE IT WILL
CONVERGE WITH THE WEST COAST SB. WILL CONTINUE LOW CHC OF POPS OVER
OUR GA ZONES AS THE LOBE OF DPVA RIDES OVER THE AREA ON THE E SIDE
OF THE UPPER RIDGE. SINCE THE CONVECTION IS RIDING UNDER THE UPPER
RIDGE...EXPECT THE MAIN CONVECTIVE CONCERNS WILL BE SLOW MOVING
STORMS CAPABLE OF HEAVY RAIN AND THE POSSIBILITY OF SMALL HAIL AND
GUSTY WINDS IN WET DOWNBURSTS DUE TO DRY AIR ENTRAINMENT IN THE MID
LVLS COMING IN FROM THE NE. HAVE FOCUSED BEST SHOT OF PRECIP EARLY
THIS EVENING W OF HIGHWAY 301. WHERE PRECIP FALLS AND SKIES CLEAR
ENOUGH EXPECT PATCH DENSE FOG AND LOW CIGS BY DAYBREAK.

MON AND TUE...COOLER AND BREEZY CONDITIONS EXPECTED ACROSS OUR
EASTERN ZONES UNDER MOSTLY CLEAR SKIES AS DRY AIR FILTERS IN FROM
THE NE AND UPPER RIDGE DOMINATES THE EASTERN SEABOARD. OFFSHORE AN
INVERTED TROUGH DEVELOPS WHICH WILL INCREASE THE PGRAD OVER THE AREA
AND MAKE FOR BREEZY CONDITIONS ESPECIALLY E OF HWY 301 MON & TUE
WITH WINDS 15-20 MPH. A LAKE WIND ADVISORY MAY BE NEEDED IF GUSTS
NEAR 30 MPH DEVELOP. ABOUT A 10 DEG MAX TEMP RANGE EXPECTED AS WELL
W-E...RANGING FROM LOWER 90S INLAND...TO LOWER 80S ALONG THE
COAST.

WED THE INVERTED TROUGH OFFSHORE WILL APPROACH THE FL EAST COAST AS
A SFC RIDGE SHIFTS OFFSHORE OF NEW ENGLAND AND THE UPPER LEVEL RIDGE
BEGINS TO BREAK DOWN. HAVE CARRIED A LOW CHC OF MORNING SHRA ALONG
THE EAST COAST WED MORNING DUE TO INCREASING MOISTURE FLUX
CONVERGENCE AS THE TROUGH APPROACHES...AND THEN A LOW CHC OF TSRA
INLAND (W OF HWY 301) IN THE AFTN WHERE THE SEABREEZES WHERE MERGE.

.LONG TERM...THU THRU SUN...
A PATTERN SHIFT BEGINS AS UPPER LEVEL RIDGING OVER THE SE REGION
WEAKENS AND NLY STEERING FLOW OVER THE AREA BACKS TO THE WEST IN
ADVANCE OF THE NEXT FRONTAL SYSTEM WHICH IS EXPECTED TO APPROACH OUR
AREA LATE FRI.

FOR THU HAVE CARRIED LOW POPS MAINLY FOR AFTN SEABREEZE CONVECTION W
OF HWY 301 AS THIS WILL BE THE LAST DAY OF DOMINANT ESE FLOW. FRI
INCREASING SW FLOW IN ADVANCE OF THE APPROACHING FRONT WILL INFLUX
MORE GULF MOISTURE OVER THE AREA...AND HAVE INCREASED POPS TO 30% TO
ACCOUNT FOR FRONTAL DYNAMICS INTERACTING WITH THE SEABREEZES. SAT
AND SUN CONTINUED WITH A 30% MAINLY FOR THE INTERIOR DUE TO THE
FRONT STALLING IN THE AREA AND SEABREEZE INTERACTIONS. UPPER LEVEL
RIDGING BEGINS TO REBUILD OVER THE AREA LATE SUN AS A SFC RIDGE
BUILDS OVER THE MID-ATLANTIC AND BRIDGES THE LINGERING FRONT. THIS
PATTERN MAY FORCE THE FRONT THROUGH THE AREA AS A BACK-DOOR COLD
FRONT EARLY NEXT WEEK.

HAVE GENERALLY FOLLOWED ENSEMBLE MEX TEMPS WHICH ARE NEAR CLIMO
VALUES. HIGHS WILL RANGE FROM NEAR 90 INLAND...TO MID 80S ALONG THE
COAST.

&&

.MARINE...WINDS HAVE SHIFTED TO NE OVER NRN WATERS AND ARE ONSHORE
NEAR THE COAST. EXPECT ONSHORE WINDS FOR MOST OF WEEK THEN
VEERING SOUTH THU NIGHT AND SW TO WEST FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  68  92  66  91 /  20   5   5   0
SSI  71  84  70  82 /  10   0   5   5
JAX  69  87  67  85 /  20   0   0   5
SGJ  72  84  70  82 /  10   0   0  10
GNV  68  90  65  89 /  30   0   0  10
OCF  68  91  66  89 /  30   5   0  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...ENYEDI
MARINE/FIRE WX...TRABERT
Hazardous weather outlook, May 28, 2:57 PM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
357 PM EDT SUN MAY 28 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-291000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
357 PM EDT SUN MAY 28 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SCATTERED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF A SLOW MOVING BACKDOOR
COLD FRONT COMBINED WITH THE SEABREEZES WILL CONTINUE TO
PRODUCE SCATTERED SEVERE THUNDERSTORMS ACROSS THE AREA THIS
AFTERNOON. SEVERE THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS UP TO 60 MPH...EXCESSIVE LIGHTNING AND
LARGE HAIL UP HALF DOLLAR SIZE. ACTIVITY WILL MOVE SLOWLY SOUTH TO
SOUTHWEST AT LESS THAN 10 MPH. PERIODS OF HEAVY RAINFALL WILL CAUSE
MINOR TEMPORARY FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

RAIN CHANCES ARE EXPECTED TO DECREASE MONDAY AND TUESDAY. RAIN
CHANCES WILL INCREASE LATE IN THE WEEK AND NEXT WEEKEND AS THE NEXT
COLD FRONT MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ENYEDI

In the hours before

Special weather statement, May 28, 5:45 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
645 PM EDT SUN MAY 28 2006

FLZ021-282330-
SUWANNEE-
645 PM EDT SUN MAY 28 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EXTREME WESTERN
SUWANNEE COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 730 PM EDT...

AT 645 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF LURAVILLE...OR 7
MILES NORTH OF MAYO...MOVING SOUTH AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND LURAVILLE THROUGH 730 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF FURTHER
INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Local storm report, May 28, 5:46 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
646 PM EDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     6 SW COGDELL            31.10N 82.79W
05/28/2006                   CLINCH             GA   PUBLIC

            PINE TREES AND OAK TREE DOWN.

&&

CAMP
Local storm report, May 28, 6:12 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
712 PM EDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     OCALA AIRPORT           29.17N 82.22W
05/28/2006                   MARION             FL   EMERGENCY MNGR

            12 PLANES FLIPPED AT OCALA AIRPORT.

&&

CAMP
Local storm report, May 28, 6:18 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
718 PM EDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HEAVY RAIN       3 E JACKSONVILLE HEIGHT 30.25N 81.74W
05/28/2006  M3.62 INCH       DUVAL              FL   AIRPLANE PILOT

            STORM TOTAL RAINFALL.

&&

CAMP
Local storm report, May 28, 6:20 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
720 PM EDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HEAVY RAIN       3 E JACKSONVILLE HEIGHT 30.25N 81.74W
05/28/2006  M3.62 INCH       DUVAL              FL   TRAINED SPOTTER

            STORM TOTAL RAINFALL.

&&

CAMP
Local storm report, May 28, 6:23 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
723 PM EDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             10 NW OCALA             29.29N 82.25W
05/28/2006  M0.75 INCH       MARION             FL   PUBLIC

            PUBLIC REPORT OF PENNY SIZE HAIL IN FELLOWSHIP.

&&

ECZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Gilchrist

When
May 28, 6:39 PM EST
Where
Gilchrist County, 13 mi NNE of Bell
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
29.726, -82.800 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497209.